Commander and I enjoy Homeschooling boys (Herogian, Hawk and Gluten), raising chickens, ducks, and dogs ( Penny and Casey), eating gluten free, surviving breast cancer, coach track and field, and loving God for every minute that He gives us to cherish our family.

Thursday, March 21, 2013

breaking an addiction

Part 1 - I've decided to get off a sleep aid to hopefully reduce panic attacks and anxiety caused by long term use.

It will just take the edge off, let you cross that bridge into sleep. It's not habit forming or anything, great new drug. Wanna make a bet?

In 2005 when I started anti hormonal therapy after breast cancer treatments, two of the meds I was taking caused Insomnia. So the solution was to take an anxiety drug at low dosage just at night to help me fall asleep, its suppose to be out of the system in six hours, so that's a good start on a good night's rest. Eight years later, it's time to get off the med.

I recall the first signs of a panic attack back in 2008 driving the three boys home from Oklahoma. The palpating heart, the drop of blood from the noggin, the fuzzy -'I could pass out feeling'. Thought it was blood sugar dropping. Pulled over, popped food in my mouth, concentrated on getting the boys back into the van and home we went. The only problem was that these episodes started increasing.

In the last two years, the fuzzy brain has showed up with just driving into town, or coming home from practice. Again, I thought is was blood sugar issues. I'd pull off into a neighborhood, sit for a while and suck on candy or drink my son's mountain dew; to his chagrine. Then it happened at a red light. I was waiting to turn left at a large intersection and was in the turn lane. I almost backed up and pulled over. I was only 4 miles from home. I thought I was going nuts. I started squeezing butt cheeks together, then the stomach to push blood upward. I tapped out rhythm on my thigh, steering wheel, tried to sing with the radio when i felt like jumping out of the sub (suburban) and screaming. I knew it was time to see a doctor. All through this time, I'm still taking this anxiety pill at night to sleep.

I was sent to Providence Hospital for a tilt table test. Lie down on their nice table, let them strap you on, and stay there for ten minutes; piece of cake. Then they stood the table up. One of the straps is strategically placed over the knee caps, you can't bend. Passed out in twelve minutes. Vaso Vago Syncope, blood pressure drops and you pass out. Drink gatorade and more water to keep your fluids up. Okay. Sweet and easy cure.

I keep a 32 ounce bottle of water or mixed gatorade with me at all times. I don't buy it at the store premade, I mix my own so I can tone down on the amount - don't need to drink calories and sugar all day. yet the anxiety has now surfaced. I feel it coming on at red lights, driving faster speeds on the hwy, afternoons rushing from one practice to the next. It's a game now, eat a protein bar to make it through practice, drink gatorade through practice to make it to the next scheduled event, eat there to make it home, take the back roads, and "Thank you, Lord, for boys needing driver's ed hours."

So how is all this related to an axiety pill I want to drop? Wikipedia clearified it for me. Long term effects of benzodiazepines (family of drugs) 'It was found that, after several years of chronic benzodiazepine use, a large portion of patients developed various mental and physical health problems including agoraphobia, irritable bowel syndrome, parasthesiae, INCREASED ANXIETY, and PANIC ATTACKS, which were not preexisting.  The article also stated that withdrawal from these products 'can lead to a reduction in anxiety symptoms....'  This is what I'm praying for.

Last night was the first night on 1/2 the dose. 0.5mg. I think I talked myself into keeping my eyes closed most of the night. Don't look at the clock, don't look at the clock.I felt like Smeegle and Gollum.
 Sleep behavior training suggest not taking naps during the day to improve sleep at night.  I might have to go outside and stand in the snow to keep awake. Yes, it is snowing again in Kansas.

So Day 1. I'm tired. I'm thankful that it is THursday, our easiest day. I'm thankful that this is the day that the Lord has made and He is in charge of it.


Julie... said...

Jane, I'll be praying for you. Sounds like you're having a tough go of it and sleep is so precious to us active mommas!
Blessings, Julie

Michelle said...

I'll be praying for you!! I was concerned when you mentioned these panic attacks before. I'm glad that you have found a solution to the problem. I pray that all will go well for you getting off the pills.
Enjoy your snow!! Ours is still here!